Investigating the effects of antiepileptic drugs on the electrophysiology of vision
The principal aim of this work was to examine the effects of antiepileptic drugs (AEDs) on vision. Vigabatrin acts by increasing GABA at brain inhibitory synapses by irreversibly binding to GABA-transaminase. Remacemide is a novel non-competitive NMDA receptor antagonist and fast sodium channel inhibitor that results in the inhibition of the NMDA receptors located in the neuronal membrane calcium channels increasing glutamate in the brain. Vigabatrin has been shown to cause a specific pattern of visual field loss, as one in three adults taking vigabatrin have shown a bilateral concentric constriction. Remacemide has unknown effects on vision. The majority of studies of the effects of AEDs on vision have not included the paediatric population due to difficulties assessing visual field function using standard perimetry testing. Evidently an alternative test is required to establish and monitor visual field problems associated with AEDs both in children and in adults who cannot comply with perimetry. In order to test paediatric patients exposed to vigabatrin, a field-specific visual evoked potential was developed. Other tests performed on patients taking either vigabatrin or remacemide were electroretinograms, electro-oculograms, multifocal VEPs and perimetry. Comparing these tests to perimetry results from vigabatrin patients the field specific VEP was found to have a high sensitivity and specificity, as did the 30Hz flicker amplitude. The modified VEP was also found to provide useful results in vigabatrin patients. Remacemide did not produce a similar visual field loss to vigabatrin although macular vision was affected. The field specific VEP is a useful method for detecting vigabatrin associated visual field loss that is well tolerated by young children. This technique combined with the ERG under light adapted (30Hz flicker) condition is presently the superior method for detecting vigabatrin-attributed peripheral field defects present in children below the developmental age of 9. The effects of AEDs on vision should be monitored carefully and the use of multifocal stimulation allows for specific areas of the retina and visual pathway to be monitored.